Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 51, NWS Norman, OK

June 29, 1997Grant County, Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 29, 1997, 6:40 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 1997, 6:40 PM CDT (23:40 UTC)
Expired
Jun 29, 1997, 7:15 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant County, OK, Kay County, OK

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:00 PM CDTThunderstorm Wind 65Braman, OKSeveral 6-8 inch diameter tree limbs were blown down by severe thunderstorm winds estimated at 70 to 75 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1450 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WFUS1 KOKC 292341 RRA
TOROKC
OKC071-053-300015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 715 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHEASTERN OKLAHOMA
     NORTHERN KAY

IN NORTHWESTERN OKLAHOMA
     NORTHEASTERN GRANT

INCLUDING THE FOLLOWING LOCATIONS
     BLACKWELL...BRAMAN...DEER CREEK...NEWKIRK

AT 640 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING A TORNADO 7 MILES NORTHWEST OF BRAMAN MOVING SOUTHEAST AT 25
MPH.  THIS STORM HAS PRODUCED A TORNADO IN SUMNER COUNTY KANSAS.  THIS
STORM WILL ALSO LIKELY PRODUCE HAIL TO THE SIZE OF BASEBALLS.  MOTORISTS
ALONG I-35 FROM THE KANSAS STATE LINE TO BLACKWELL SHOULD BE ALERT FOR
THIS DANGEROUS STORM.  

TAKE COVER NOW.  ABANDON MOBILE HOMES AND VEHICLES.  MOVE TO
SHELTER BELOW GROUND IF POSSIBLE.  OTHERWISE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.  STAY AWAY FROM
WINDOWS.

LAT...LON 3678  9697 3676  9764 3700  9771 3700  9710

WR/DS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 29, 3:35 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 3:35 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT SUN JUN 29 1997

TSTM COMPLEX WHICH MOVED THROUGH SRN KS AND XTRM NRN OK THIS MRNG
LEFT AN OUTFLO BNDRY ACRS NRN OK. BNDRY HAS PRETTY MUCH WASHED OUT IN
NWRN OK BUT SAT AND MESONET STILL SHOW SOME EVIDENCE OF BNDRY IN NCNTRL
OK.. 12Z UA DATA SHOWD WARMER H7 TMPS OVR THE WEST WITH CAP WKNG FRTHR E
INTO OK. MORE TSTMS EXPECTED TO DVLP THIS  AFTN/EVE OVER THE CNTRL HI
PLAINS WITH THIS ACTIVITY EXPECTED TO TRACK E/SEWD. MID LVL TMPS CONTG
TO WARM THRU THE PD. CAP WILL PROBLY BE TOO STG OVR NWRN OK FOR STMS TO
BRK THRU BUT CAP EXPECTED TO BE WKR OVR NCNTRL ZONES AND WILL KEEP POPS
UP THERE. CUD SEE WDLY SCT SHWRS/TSTMS OVR THE SE THIS EVENING WITH VRY
MOIST AMS AND REL WK CAP BUT ANY THAT DVLPS THERE SHUD DIE OUT SHORTLY
AFT SS. STG STORMS HAVE DEVELOPED ALG SFC BNDRY IN THE TX PANHANDLE THIS
AFTN. THIS ACTIVITY MAY APCH WRN BORDER ZONES BFR DSPTG LATER TONIGHT.
UPR RDG BUILDS OVR THE FA MONDAY THROUGH TUESDAY WITH WARM MID LVL TMPS
EXPECTED TO SUPPRESS TSTM DVLPMNT. THUS WILL DROP POPS AFTER TONIGHT.
TMPS EXPECTED TO GRDLY WRM..ESP ON TUESDAY AS SFC TROF BEGINS TO MOVE
EWD IN CNTRL PLAINS VEERING LO LVL FLO ACRS FA.

FCSTID = 02
OKC   73  94  74  96 /  20  10  10  10
HBR   73 100  74 102 /  20  10  10  10
SPS   75  98  75 100 /  10  10  10  10
GAG   71  98  72 100 /  20  20  10  10
PNC   75  97  76 100 /  30  30  10  10
DUA   74  93  74  95 /  20  10  10  10

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:08 PM CDTSevere Thunderstorm WarningOUNGrant, Kay57 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.